Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 236, NWS Springfield, MO

July 14, 2023Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 2023, 5:42 PM CDT for Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2023, 5:42 PM CDT (22:42 UTC)
Expired
Jul 14, 2023, 6:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 PM CDT Fri Jul 14 2023

Key Messages:

1. Severe thunderstorms will move across the area from late this
evening through this evening. Damaging wind gusts up to 80 mph and
flash flooding are the primary hazards. Hail up to the size of
quarters possible with the strongest storms.

2. Slightly cooler temperatures today into early next week with
hot conditions returning by the middle of next week.

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Jul 14 2023

Thunderstorms are currently located from northeastern Kansas into
central Kansas this afternoon. This activity will continue to move
southeast this afternoon into this evening. Instability is
recovering across the area after showers and storms moved across
southern Missouri this morning. An instability gradient is
setting up across the area and the line segments across Kansas
should following the gradient and move across the area this
evening. Some of the latest CAMS are diving the southern line
segment move to the south, looking at where the instability
gradient is setting up think the southern line segment should move
more southeast into and across portions of the area.

Damaging wind gusts will be the main risk with the storms, and
could see gusts up to 80 mph with the bowing portions of the
line segments this evening. Some hail up to the size of quarters
will also be possible. Locally heavy rainfall for 2 to 3" will be
possible this evening but the line segments will be moving at a
decent clip so the heaviest rain should not remain over the same
locations for too lone so this will be very localized in nature.
There is a very low risk for a tornado along the leading edge of
bowing segments across extreme southeastern Kansas and
southwestern Missouri this evening as low level shear is on the
weaker side.

The line segments will start to push into the western portions of
the area late this afternoon/early this evening and will mainly
move across the area this evening. A Severe Thunderstorm Watch is
currently in effect for portions of our western portions of the forecast
area until 7 PM for the storms currently across northeastern
Kansas. Expectation are for the storms across central Kansas to
also move across the area this evening. If this occurs an
additional watch may be needed for portions of the area later
into the evening hours and outside the current watch area. The
severe storm risk should move out of the area by late this
evening. Some linger showers and a few rumbles of thunder may
occur into the overnight hours especially across southern
Missouri.

Dry and slightly cooler conditions will occur on Saturday as highs
warm into the upper 80s to near 90.

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Jul 14 2023

The upper level ridge will remain to the west of the area this
weekend into early next week. The ridge will then build east
during the middle of next week. The area will be in an upper level
northwest flow pattern Sunday into Monday. Some showers and storms
will likely move southeast through the northwest flow into
northern Missouri. This activity could get into central Missouri
but there are questions on just how far south this activity can
make it.

As the upper level ridge builds east the upper level flow will
become more zonal across the area and the rain chances overall
look to remain on the lower side next week. Temperatures will warm
during the middle of next week as hot and humid conditions will
be possible. The area may then return to an upper level northwest
flow pattern later next week into the weekend and could bring
additional rain chances to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1216 PM CDT Fri Jul 14 2023

The morning convection has dissipated and moves out of the area
with the clouds clearing from west to east this afternoon.

Instability will increase across the area this afternoon into this
evening. A few isolated storm will be possible this afternoon but
this activity will not be widespread this afternoon so confidence
is low the TAF sites will be affected.

Storms have also developed across central Nebraska into central Kansas
this morning. A line or few line segments will continue to move
southeast across Kansas this afternoon and will move across the
area this evening. Gusty winds and brief locally heavy rainfall
will occur with the storms, with lower visibilities occurring with
the storms. There will be the potential for these storms to be
severe with damaging wind gusts the main risk.

These storms will quickly move across the area, but some showers
and perhaps a few rumbles of thunder will occur behind the storms
for a few hours. Winds will become more west to northwesterly
behind the storms and some MVFR ceilings will be possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 14, 2:23 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
223 PM CDT Fri Jul 14 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
223 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.Elevated excessive rainfall risk

DISCUSSION...

Storms have developed across northeastern Kansas into central
Kansas this afternoon. These storms will continue to move
southeast and will move across the region from late this afternoon
through this evening.

Damaging straight line winds will be the main risk with
wind gusts up to 80 mph possible with the strongest storms. Hail
up to the size of quarters and localized flash flooding are also
risks with these storms. There is a very low risk for a tornado
along the leading edge of bowing segments across extreme
southeastern Kansas and southwestern Missouri this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive heat may be possible for the middle of next week.

A few thunderstorms will be possible Sunday night into Monday
across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening for southeastern Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:04 PM CDTFlash Flood WarningSGFOregon5 hr
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningSGFOregon47 min
Jul 13, 7:58 PM CDTSpecial Weather StatementSGFOregon62 min
Jul 13, 8:17 PM CDTFlash Flood WarningSGFOregon4 hr
Jul 13, 9:08 PM CDTSpecial Weather StatementSGFOregon52 min
Jul 14, 12:01 AM CDTAreal Flood WarningSGFOregon9 hr
Jul 14, 5:42 AM CDTSpecial Weather StatementSGFTaney33 min
Jul 14, 7:11 AM CDTSpecial Weather StatementSGFOregon64 min
Jul 14, 5:38 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan52 min
Jul 14, 6:15 PM CDTSpecial Weather StatementSGFHickory45 min
Jul 14, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Jasper, Newton, Vernon48 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Morgan46 min
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Jul 14, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon, Cherokee, Crawford46 min
Jul 14, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCherokee, Crawford34 min
Jul 14, 6:40 PM CDTSevere Thunderstorm WarningSGFCherokee20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.